Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 199, NWS Topeka, KS

June 26, 2008Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 26, 2008, 2:21 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2008, 2:21 PM CDT (19:21 UTC)
Expired
Jun 26, 2008, 3:00 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Brown County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 2:33 PM CDTHAIL 16 Nw Sabetha, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 261922
SVRTOP
KSC013-131-262000-
/O.NEW.KTOP.SV.W.0199.080626T1921Z-080626T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
221 PM CDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROWN COUNTY IN NORTHEAST KANSAS...
  NORTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 300 PM CDT

* AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.        
  THIS STORM WAS LOCATED NEAR BERN...OR 17 MILES SOUTHWEST OF        
  FALLS CITY...MOVING EAST AT 21 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BERN...
  SABETHA...
  MORRILL...
  HAMLIN...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3987 9556 3987 9605 4000 9606 4000 9556
TIME...MOT...LOC 1921Z 270DEG 18KT 3997 9586

$$

KONOP
1 follow-up statement
000 
WWUS53 KTOP 261942
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT THU JUN 26 2008

KSC013-131-262000-
/O.CON.KTOP.SV.W.0199.000000T0000Z-080626T2000Z/
NEMAHA-BROWN-
240 PM CDT THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN BROWN AND NORTHEASTERN NEMAHA COUNTIES...

AT 233 PM CDT...TRAINED WEATHER SPOTTERS 5 MILES NORTHEAST OF BERN 
REPORTED QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 4 MILES 
NORTHWEST OF MORRILL...OR 10 MILES SOUTHWEST OF FALLS CITY...MOVING 
EAST AT 21 MPH.

LOCATIONS IMPACTED INCLUDE...
BERN...SABETHA...MORRILL...HAMLIN AND RESERVE.

LARGE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS 
NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3987 9556 3987 9605 4000 9606 4000 9556
TIME...MOT...LOC 1940Z 270DEG 18KT 3997 9574

$$

KONOP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:42 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 26, 12:42 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1242 PM CDT THU JUN 26 2008

.UPDATE...

UPDATE FOR 18 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

SOUTHEAST WINDS SHOULD BECOME MORE SOUTH THIS AFTERNOON FOR
TOP/FOE AS OUTFLOW BOUNDARY FROM MORNING MISSOURI CONVECTION
MIXES OUT. CONVERGENCE NEAR THE BOUNDARY AND MCV FROM APPROACHING
FROM THE NORTHWEST SUGGESTS SOME POSSIBILITY OF CONVECTION AT ALL
TAF SITES THIS AFTERNOON...PERHAPS INTO THE EARLY EVENING...THOUGH
JUST WHERE THE CONVECTION WILL FIRE WILL LIMIT THE HANDLING OF
THIS POSSIBILITY TO A CB FORECAST. SOUTHWEST LOW LEVEL JET SHOULD
INCREASE TO AROUND 45KT OVERNIGHT FOR SOME MODERATE WIND
SHEAR...MIXING OUT BY MID MORNING FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 629 AM CDT THU JUN 26 2008/

DISCUSSION...

00Z UPPER AIR ANALYSIS INDICATED BROAD RIDGE OVER THE WESTERN
CONUS AND A SHORTWAVE TROUGH MOVING INTO THE NORTHWEST CONUS. JET
STREAM REMAINED IN PLACE ALONG THE NORTHERN CONUS BORDER AND WEAK
ANTICYCLONIC FLOW REMAINED OVER THE CENTRAL PLAINS. AT 00Z A WEAK
SHORTWAVE WAS ANALYZED OVER WESTERN MO...AND A SECONDARY WEAK
TROUGH WAS FOUND WITHIN THE RIDGE AXIS NEAR WESTERN WY AND CO.
EACH OF THESE TROUGHS ALLOWED AN ARE OF CONVECTION TO DEVELOP
OVERNIGHT DOWNSTREAM...WITH ONGOING CONVECTION OVER IA/MO BORDERS
AND OVER SOUTHWESTERN NE AND NORTHWESTERN KS.

MODELS DO NOT HAVE A GOOD HANDLE ON CONVECTION OVER WESTERN PLAINS
EARLY THIS MORNING...SO DIFFICULT TO SAY WHAT...IF ANY EFFECT THIS
CONVECTION WILL HAVE ON PRECIPITATION CHANCES TODAY. MODELS WERE
IN GENERAL AGREEMENT THAT MID LVL FLOW WILL BECOME SOUTHWESTERLY
TODAY ADVECTING AT LEAST A MODERATE EML CAP THROUGH MUCH OF THE
CWA BY LATE THIS AFTERNOON. WITH INCREASING EML AND ONLY LIFTING
MECHANISM THE SHORTWAVE TROUGH PROGGED TO GENERALLY MOVE NORTH OF
THE CWA...HAVE A DRY FORECAST GOING THROUGH 00Z. ONCE AGAIN TODAY
DEEP MOISTURE REMAINS IN PLACE...AND MOSTLY SUNNY SKIES SHOULD
BRING TEMPERATURES INTO THE MID 90S FOR MOST LOCATIONS.
TEMPERATURES IN THE MID 90S COMBINED WITH UPPER 60S TO LOWER 70S
DEW POINT VALUES WILL BRING SBCAPE VALUES INTO THE 2500-3500 J/KG
RANGE AGAIN THIS AFTERNOON. HOWEVER ONCE AGAIN LACK OF A LIFTING
MECHANISM FAVORS ANY INHIBITION HOLDING THINGS IN CHECK. DAY SHIFT
WILL HAVE TO CLOSELY MONITOR ANY MESOSCALE REMNANTS OF HIGH PLAINS
CONVECTION FOR POTENTIAL TO PROVIDE A FOCUS FOR CONVECTIVE
DEVELOPMENT ACROSS THE CWA THIS AFTERNOON.

TONIGHT...MODELS HINTING THAT FAST MOVING SHORTWAVE TROUGH AHEAD
OF THE STRONGER SHORTWAVE TROUGH MOVING ONSHORE THE NORTHWEST
CONUS WILL PUSH THROUGH THE SOUTHERN PERIPHERY OF THE STRONGER
WESTERLIES AND DEVELOP CONVECTION IN THE VICINITY OF A WARM FRONT
IN NORTHERN NE AND IA. 00Z NAM WAS BUILDING CONVECTION BACK
SOUTHWEST THROUGH NE AND NORTH CENTRAL KS OVERNIGHT ALONG COLD
FRONT PROGGED TO MOVE THROUGH THE CWA ON FRIDAY. FELT THIS WAS
OVERDONE DUE TO FORECAST SOUNDINGS INDICATING THAT ANY CONVECTION
IN THE TOP CWA OVERNIGHT WOULD HAVE TO DEVELOP ABOVE THE EML
CAP...WHICH DOES NOT SEEM LIKELY AS THIS WOULD INDICATE STORMS
BUILDING BACK TOWARDS KS...BUT WITHOUT ACCESS TO DEEP LOW LVL
MOISTURE AS THIS REMAINS BELOW THE EML CAP. CERTAINLY NOT
IMPOSSIBLE FOR HIGH BASED CONVECTION OVERNIGHT...BUT KEPT POPS IN
THE LOW CHANCE TO SLIGHT CHANCE RANGE AS MUCH OF THE LIFT
ASSOCIATED WITH THE SHORTWAVE TROUGH LOOKS TO REMAIN NORTH OF THE
CWA...SO GAVE THE EDGE TO EML CAP OVER MCS MOVING THROUGH THE CWA
TONIGHT.

FRIDAY AND FRIDAY NIGHT...COLD FRONT LOOKS TO MOVE INTO THE CWA
AROUND 18Z FRIDAY...AND THE CONTINUING SLOWLY SOUTHEAST THROUGH
THE AFTERNOON HOURS. FEEL BEST CHANCES FOR TSTM DEVELOPMENT LIE
BEHIND THE COLD FRONT AS UPPER LEVEL SUPPORT INCREASES TOWARDS 00Z
SATURDAY. FEEL THAT EML CAP WILL CONTINUE TO STRENGTHEN THURSDAY
NIGHT AND INTO FRIDAY...SO TSTM DEVELOPMENT ALONG AND AHEAD OF THE
FRONT LOOKS UNLIKELY. THE DEPTH AND SPEED OF THE FRONT ARE UNKNOWN
AT THIS TIME...BUT FORECAST SOUNDINGS INDICATE A FAIRLY ROBUST EML
CAP FRIDAY MORNING...SO BACKED OFF HIGHER CHANCE POPS UNTIL FRIDAY
AFTERNOON AND THEN INTO THE OVERNIGHT HOURS. FRIDAY NIGHT ONE
PIECE OF ENERGY EJECTS OFF TO THE NORTHEAST WHILE ANOTHER PIECE OF
ENERGY DROPS SOUTH INTO THE BACKSIDE OF THE UPPER TROUGH. THIS MAY
TEMPORARILY STALL THE COLD FRONT OUT ALONG EAST CENTRAL KS...AND
HAVE PLACED HIGHEST CHANCE POPS IN EAST CENTRAL KS OVERNIGHT AS A
RESULT. DURING THE DAY ON SATURDAY...THE SECONDARY PIECE OF ENERGY
DIVES SOUTHEAST THROUGH THE MO RIVER VALLEY SENDING THE COLD FRONT
SOUTH THROUGH THE REMAINDER OF KS.

SATURDAY AND SUNDAY...ASIDE FROM MORNING TSTM CHANCES IN EAST
CENTRAL KS...LARGE SCALE SUBSIDENCE AND LOW LVL STABLE AIRMASS
LOOK TO KEEP A DRY FORECAST IN TACT FOR THE WEEKEND. COLD AIR
ADVECTION WILL PERSIST THROUGH THE WEEKEND BRINGING A COOLER
AIRMASS INTO THE CENTRAL PLAINS. HIGHS STILL LOOK TO CLIMB INTO
THE MID 80S...SO WHILE NOT A DRAMATIC CHANGE IN TEMPERATURES...THE
MUCH DRIER AIRMASS WILL BE NOTICED THE MOST...MAKING FOR A
COMFORTABLE WEEKEND OUTDOORS.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

65
Hazardous weather outlook, Jun 26, 10:57 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1057 AM CDT THU JUN 26 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-271600-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1057 AM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND
TONIGHT...SOME OF WHICH MAY BECOME SEVERE. LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER HAZARD...BUT DAMAGING WINDS AND AN
ISOLATED TORNADO COULD ALSO OCCUR. HEAVY AMOUNTS OF RAIN COULD ALSO
OCCUR IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES INCREASE FOR FRIDAY AND FRIDAY NIGHT...AND SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE. LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINS COULD RESULT FROM THESE THUNDERSTORMS.

MUCH OF THE AREA WILL HAVE SOME CHANCE FOR THUNDERSTORMS TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED
TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

In the hours before

Special weather statement, Jun 26, 2:05 PM CDT, 16 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
205 PM CDT THU JUN 26 2008

KSZ011-261945-
NEMAHA-
205 PM CDT THU JUN 26 2008

THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF NORTHERN NEMAHA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE BERN AND SABETHA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

KONOP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:58 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha47 min
Jun 26, 4:12 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington48 min
Jun 26, 4:40 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington50 min
Jun 26, 4:52 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha38 min
Jun 26, 5:06 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley39 min
Jun 26, 5:20 PM CDTSevere Thunderstorm WarningTOPCloud, Republic40 min
Jun 26, 5:26 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie49 min
Jun 26, 5:30 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington15 min
Jun 26, 5:43 PM CDTFlash Flood WarningTOPMarshall, Riley, Washington3 hr
Jun 26, 5:44 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington61 min
Jun 26, 5:54 PM CDTSevere Thunderstorm WarningTOPCloud, Republic66 min
Jun 26, 6:15 PM CDTFlash Flood WarningTOPCloud, Republic4 hr
Jun 26, 6:44 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Riley61 min
Jun 26, 6:52 PM CDTSevere Thunderstorm WarningTOPCloud53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.